NuView Treatment Center Logo

Los Angeles IOP Drug Rehab for Addiction and Mental Health Disorders

Can You Get Addicted to Benadryl?

Benadryl (diphenhydramine) in 2017 was among the 10 most common medications attributed to drug overdoses. Due to Benadryl being a fairly accessible drug, however, many do not view it as addictive or dangerous.  

What is Diphenhydramine?

Diphenhydramine, the active ingredient in Benadryl, is what makes the drug dangerous. Diphenhydramine is an antihistamine primarily used to treat allergies but is also used for insomnia, symptoms of the cold, nausea, and more. When taken in higher doses than recommended, however, the drug can induce somewhat of a euphoric effect. Taking Benadryl at higher doses can result in dry mouth and throat, increased heart rate, urinary retention, constipation, hallucinations or delirium, and death.

Can You Get Addicted to Diphenhydramine?

Diphenhydramine is one of the most abused over-the-counter medications in the United States. Since diphenhydramine is cheap and easily accessible, people use this substance for recreational use instead of less accessible drugs. Although diphenhydramine is legal and seen as relatively harmless, abusing this drug can lead to addiction.

 Many people who struggle with insomnia or other sleep problems find themselves addicted to diphenhydramine as they have to continuously increase the dose to sleep as they build up a tolerance. Moreover, people who are being treated for certain mental disorders, such as schizophrenia, are at risk of developing an addiction to diphenhydramine as it can help minimize the side effects of antipsychotic medications. 

Diphenhydramine Addiction: Side Effects and Overdose

It is important to be able to recognize if you are struggling with a diphenhydramine addiction. The abuse of many medications, regardless of if it’s over-the-counter or not, can be life-threatening if not taken properly. When diphenhydramine is misused, you can suffer from many different physical and psychological effects.

Physical effects:

  • Constipation
  • Dizziness
  • Excessive drowsiness
  • Blurred vision
  • Tightness in chest
  • Dry mouth/throat
  • Increased heart rate
  • Inability to urinate
  • Nausea
  • Shakes
  • Sense of physical weakness
  • Poor coordination
  • Organ damage

The most prominent side effect of diphenhydramine abuse is sedation.

Psychological effects:

  • Problems concentrating
  • Short-term memory loss
  • Poor focus
  • Mood swings
  • Anxiety
  • Impatience
  • Confusion
  • Nightmares
  • Depression

If abused in high doses, diphenhydramine can cause hallucinations and/or delusions. Other less common symptoms associated with diphenhydramine abuse include flushed skin, itchy skin, increased body temperature, extreme restlessness, and erectile dysfunction. 

Symptoms of a diphenhydramine overdose include:

  • Blurred vision
  • Increased heart rate
  • Ringing in the ears
  • Seizure
  • Enlarged pupils
  • Serious agitation
  • Inability to urinate
  • Low blood pressure
  • Delirium
  • Extreme fatigue
  • Loss of consciousness or falling asleep suddenly
  • Paranoia
  • Jitters
  • Loss of coordination/inability to walk
  • Nausea
  • Vomiting

It is crucial to be able to recognize these symptoms of an overdose in order to get medical attention as quickly as possible.

Do I Have a Diphenhydramine Addiction?

If you think you may be abusing diphenhydramine, here are some questions you can ask yourself to assess if you are addicted:

  1. Do you continue to use diphenhydramine even when you’re symptom-free?
  2. Do you take diphenhydramine because you want drugs and it is accessible? 
  3. Do you combine diphenhydramine with other substances (such as other drugs and/or alcohol)?
  4. Do you deny or hide your diphenhydramine use?
  5. Do you spend a lot of time thinking and trying to get high?
  6. Are you spending less time with friends and family than you did before you started using diphenhydramine?
  7. Are you having problems with school or work?
  8. Are you able to relax or feel normal without diphenhydramine?

If you believe you are struggling with diphenhydramine addiction, it is crucial to seek out help. Continuing to use diphenhydramine can be extremely dangerous and can possibly result in an overdose. Coming to terms with any form of addiction can be incredibly difficult, but recognizing you have a problem and reaching out for support is essential for your health. 

How to Address Diphenhydramine Addiction

Trying to address your addiction alone can be extremely challenging. If you’ve been abusing diphenhydramine for a long period of time and at a high dosage, it can be incredibly dangerous to come off of without medical assistance. Admitting yourself to a detox center should be your first priority when starting your recovery. Some symptoms of diphenhydramine withdrawal are difficulty sleeping, feeling restless and irritable, anxiety, tremors, muscular aching, nausea, and diarrhea. Some people report also experiencing cold sweats and/or hot sweats during the withdrawal period. 

After detox, reaching out to an inpatient rehab or an intensive outpatient program (IOP) can be very helpful in recovery. IOP’s offers one of the highest levels of care to people who struggle with severe substance abuse. That being said, IOP’s are not as strict as inpatient programs as you will continue to live your life outside the center while still receiving treatment. IOP’s are often more structured and rigorous than outpatient treatment.

If you feel like you do not require the same level of support that inpatient or IOP offers, an outpatient treatment program may be for you. Outpatient programs are meant for people struggling with addiction, but who can function reasonably well in their day-to-day lives. These programs are less rigorous than inpatient and IOP and offers you more flexibility. Like any other addiction, recovering from diphenhydramine abuse takes a lot of work and commitment.

Overcoming Diphenhydramine Addiction at NuView Treatment Center

If you currently struggling with diphenhydramine addiction and require support after detox, NuView Treatment Center can help you. At NuView Treatment Center, located in West Los Angeles, you can receive the support you need to stop your Benadryl use. NuView offers outpatient addiction treatment that is designed to give you the tools you need to recover from both dependence and addiction. The staff is trained to develop individualized treatment plans for each client and assist with addressing underlying conditions (including mental health disorders) that may be motivating your drug or alcohol use. Through this, you will develop new, healthy coping mechanisms and plans for dealing with possible triggers. The compassion evidence-based therapeutic modalities used at NuView Treatment Center helps you achieve sobriety and offers you the tools to stay sober long-term.

Latest posts

Share our website

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on email
Email

Leave a comment

Follow us
Sign up for our newsletter
Review Us Online

Your opinion matters to us. If you or a loved one has gone through NuView Treatment Center, leave us a review on Google, Yelp, or Facebook.

Subscribe To Our Newsletter

Receive the latest news, events, and sober living tips from NuView.

Share our website with your network

Share this website with your friends and family.

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on email
Email
©2021 NuView Treatment Center. All Rights Reserved.
Scroll to Top